EconPapers    
Economics at your fingertips  
 

Monetary policy in an era of global supply chains

Shang-Jin Wei and Yinxi Xie

Journal of International Economics, 2020, vol. 124, issue C

Abstract: We study the implications of global supply chains for the design of monetary policy, using a small-open economy New Keynesian model with multiple stages of production. Within the family of simple monetary policy rules with commitment, a rule that targets separate producer price inflation at different production stages, in addition to output gap and real exchange rate, is found to deliver a higher welfare level than alternative policy rules. As an economy becomes more open, measured by export share, the optimal weight on the upstream inflation rises relative to that on the final stage inflation. If we have to choose among aggregate price indicators, targeting PPI inflation yields a smaller welfare loss than targeting CPI inflation alone. As the production chain becomes longer, the optimal weight on PPI inflation in the policy rule that targets both PPI and CPI inflation will also rise. A trade cost shock such as a rise in the import tariff can alter the optimal weights on different inflation variables.

Keywords: Taylor rule; Global supply chains; CPI; PPI; Monetary policy; Multi-stage production (search for similar items in EconPapers)
JEL-codes: E31 E52 E58 F41 F62 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199620300180
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Monetary Policy in an Era of Global Supply Chains (2020) Downloads
Chapter: Monetary Policy in an Era of Global Supply Chains (2019)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:124:y:2020:i:c:s0022199620300180

DOI: 10.1016/j.jinteco.2020.103299

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Nithya Sathishkumar ().

 
Page updated 2021-05-08
Handle: RePEc:eee:inecon:v:124:y:2020:i:c:s0022199620300180